Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Key West, FL

September 24, 2023Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at Sep 24, 2023, 7:54 PM EDT for Monroe County, Florida. It was in force for 36 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2023, 7:54 PM EDT (23:54 UTC)
Expired
Sep 24, 2023, 8:30 PM EDT
In force
36 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, FL

The radar

The Key West radar (KBYX), 14 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 8:00 PM EDTTSTM WND GST 472 Wsw Key West, FLA west-southwest wind gust of 41 kts, or 47 mph, was recorded by the NOS Key West Tide Gauge at 8:00 PM EDT.
Sep 24, 8:02 PM EDTTSTM WND GST 541 Wsw Key West, FLA westerly wind gust of 47 kts, or 54 mph, was recorded by the Florida Keys NWS RSOIS at 8:02 PM EDT.
Sep 24, 8:02 PM EDTTSTM WND GST 541 Wsw Key West, FLA westerly wind gust of 47 kts, or 54 mph, was recorded by the Florida Keys NWS RSOIS at 8:02 PM EDT. Correction from previous report to indicate it was a measured wind gust.
Sep 24, 8:03 PM EDTTSTM WND GST 432 E Key West, FLA west-southwest wind gust of 37 kts, or 43 mph, was recorded by the Key West International Airport ASOS at 8:03 PM EDT.
Sep 24, 8:10 PM EDTTSTM WND GST 562 E Key West, FLA west-southwest wind gust of 49 kts, or 56 mph, was recorded by the Key West International Airport ASOS at 8:10 PM EDT.
Sep 24, 8:17 PM EDTTSTM WND GST 592 E Key West, FLA southwesterly wind gust of 51 kts, or 59 mph, was recorded by the Key West International Airport ASOS at 8:17 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1272 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WUUS52 KKEY 242354
SVRKEY
FLC087-250030-
/O.NEW.KKEY.SV.W.0002.230924T2354Z-230925T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
754 PM EDT Sun Sep 24 2023

The National Weather Service in Key West has issued a

* Severe Thunderstorm Warning for...
  Lower Keys in Monroe County in Florida...

* Until 830 PM EDT.

* At 754 PM EDT, a severe thunderstorm was located near Sunset Key,
  or near Key West, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Key West, Boca Chica Channel Bridge, Boca Chica, Big Coppitt Key,
  Fleming Key, Key Haven, Sunset Key, and Shark Key.

This includes US 1 between mile markers 0 and 9. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2452 8196 2453 8197 2463 8191 2459 8189
      2458 8184 2466 8180 2471 8171 2464 8162
      2452 8175
TIME...MOT...LOC 2354Z 222DEG 21KT 2453 8185 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LIW
1 follow-up statement
903 
WWUS52 KKEY 250029
SVSKEY

Severe Weather Statement
National Weather Service Key West FL
829 PM EDT Sun Sep 24 2023

FLC087-250038-
/O.EXP.KKEY.SV.W.0002.000000T0000Z-230925T0030Z/
Lower Keys in Monroe FL-
829 PM EDT Sun Sep 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR LOWER KEYS IN MONROE COUNTY
WILL EXPIRE AT 830 PM EDT...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire. A special 
weather statement remains in effect for the Lower Keys until 845 PM.

LAT...LON 2452 8196 2453 8197 2463 8191 2459 8189
      2458 8184 2466 8180 2471 8171 2464 8162
      2452 8175
TIME...MOT...LOC 0028Z 222DEG 21KT 2467 8171 

$$

LIW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:07 PM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, Sep 24, 3:07 PM EDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Key West FL
307 PM EDT Sun Sep 24 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 213 PM EDT Sun Sep 24 2023
Since this morning's storms, the island chain has been mostly
sunny at times and rain-free. East winds average around 10 mph,
while Reef locations have occasionally increased to 15 to 20 knots
for tens of minutes due to the outflows from decaying
thunderstorms. The KBYX radar detects strong thunderstorms
southeast of the Upper Keys, and also a few long-track storms to
the west of Key West. Storm motion is slightly deviant, indicating
some meager organization to these storm cells. The KBYX VWP is
confounded by bird motions, and derived hodographs are likely
compromised. KBYX all-tilt data continues to sample weak
mesocyclones in the 8-10 kft elevation data for the storms to the
west of Key West.

.FORECAST...
The deep cyclone near the Yucatan Channel will lumber westward
over the next few days as a mean-layer anticyclone develops over
the southeastern Bahamas and Greater Antilles. This will set the
stage for several days of rich, moisture laden east-
southeasterlies. With supergeostrophic flow racing to the
northeast around the apex of the ridge, the Keys will occasionally
be within the favorable right-entrance-region of the subtropical
jet. Forecast soundings and plan view depictions suggest a
remarkable stretch of unsettled weather through at least Thursday,
and although we highlight a return to near normal rain/thunder
chances by next weekend, this may not be the case. The trend over
the past severals days has been a little more breeze, POPs
trending higher, and the unsettled weather lasting longer. We have
leaned on these trends for both the digital and derived products.

&&

.MARINE...
Issued at 213 PM EDT Sun Sep 24 2023
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. From synopsis, a
disorganized trough near the Yucatan Channel will migrate westward
over the next few days as Atlantic ridging builds westward into
Florida. Breezes will be primarily gentle to moderate and out of
the east. Above normal rain and thunder chances will continue for
the next several days.

&&

.AVIATION...
(18Z TAFS)
Issued at 213 PM EDT Sun Sep 24 2023
VFR conditions will prevail at both island terminals through the TAF
period. Into this evening the terminals will remain mostly dry, but
VCSH is included starting at 0z when shower activity is expected to
pick back up. TEMPOs will be included for MVFR conditions if
thunderstorms approach either terminal at that time. Near-surface
winds out of convection will be mainly southeast at 5 to 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  82  92  83  90 /  60  50  50  60
Marathon  82  93  83  91 /  50  50  50  60

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....AP
Data Acquisition.....JPR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 24, 5:35 AM EDT, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
535 AM EDT Sun Sep 24 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-250945-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
535 AM EDT Sun Sep 24 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today and tonight. The
primary thunderstorm hazards will be cloud to surface lightning
strikes, along with gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms will be possible through the
period. The primary thunderstorm hazards will be cloud to surface
lightning strikes, along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 24, 7:49 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Key West FL
749 PM EDT Sun Sep 24 2023

FLZ078-250045-
Monroe Lower Keys FL-
749 PM EDT Sun Sep 24 2023

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT LOWER KEYS THROUGH 845
PM EDT...

At 748 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles north of Marquesas Keys to 18 miles
south of Key West. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key West, Boca Chica, Big Coppitt Key, Boca Chica Channel Bridge,
Niles Channel Bridge, Saddlebunch Keys, Geiger Key, Sunset Key, Shark
Key, and Upper Sugarloaf Key.

This includes US 1 between mile markers 0 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2452 8198 2456 8201 2456 8197 2459 8198
      2463 8194 2463 8191 2459 8189 2458 8184
      2467 8179 2473 8168 2470 8162 2478 8159
      2478 8154 2482 8151 2460 8139 2461 8143
      2458 8146 2460 8151 2452 8176
TIME...MOT...LOC 2348Z 223DEG 21KT 2481 8207 2429 8179

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

LIW

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 11:19 PM EDTSpecial Marine WarningKEY26 min
Sep 24, 12:32 AM EDTSpecial Marine WarningKEY28 min
Sep 24, 1:01 AM EDTSpecial Marine WarningKEY29 min
Sep 24, 1:45 AM EDTSpecial Marine WarningKEY26 min
Sep 24, 2:32 AM EDTSpecial Marine WarningKEY28 min
Sep 24, 2:50 AM EDTSpecial Marine WarningKEY25 min
Sep 24, 2:57 AM EDTSpecial Marine WarningKEY11 min
Sep 24, 3:49 AM EDTSpecial Marine WarningKEY27 min
Sep 24, 6:04 AM EDTSpecial Marine WarningKEY41 min
Sep 24, 6:38 AM EDTAreal Flood AdvisoryKEYMonroe67 min
Sep 24, 7:34 AM EDTSpecial Marine WarningKEY31 min
Sep 24, 9:09 AM EDTSpecial Marine WarningKEY18 min
Sep 24, 9:27 AM EDTSpecial Marine WarningKEY33 min
Sep 24, 9:55 AM EDTSpecial Marine WarningKEY22 min
Sep 24, 10:52 AM EDTSpecial Marine WarningKEY38 min
Sep 24, 11:24 AM EDTSpecial Marine WarningKEY35 min
Sep 24, 11:41 AM EDTSpecial Marine WarningKEY49 min
Sep 24, 11:53 AM EDTSpecial Marine WarningKEY67 min
Sep 24, 12:33 PM EDTSpecial Marine WarningKEY27 min
Sep 24, 12:55 PM EDTSpecial Marine WarningKEY50 min
Sep 24, 12:59 PM EDTSpecial Marine WarningKEY20 min
Sep 24, 1:41 PM EDTSpecial Marine WarningKEY49 min
Sep 24, 2:38 PM EDTSpecial Marine WarningKEY67 min
Sep 24, 2:40 PM EDTSpecial Marine WarningKEY50 min
Sep 24, 3:25 PM EDTCoastal Flood StatementKEYMonroe19 hr
Sep 24, 3:45 PM EDTSpecial Marine WarningKEY23 min
Sep 24, 4:05 PM EDTSpecial Marine WarningKEY25 min
Sep 24, 5:12 PM EDTSpecial Marine WarningKEY21 min
Sep 24, 5:25 PM EDTSpecial Marine WarningKEY35 min
Sep 24, 5:34 PM EDTSpecial Marine WarningKEY26 min
Sep 24, 5:53 PM EDTSpecial Marine WarningKEY37 min
Sep 24, 6:28 PM EDTSpecial Marine WarningKEY32 min
Sep 24, 6:44 PM EDTSpecial Marine WarningKEY31 min
Sep 24, 6:47 PM EDTSpecial Marine WarningKEY28 min
Sep 24, 7:14 PM EDTSpecial Marine WarningKEY31 min
Sep 24, 7:43 PM EDTSpecial Marine WarningKEY32 min
Sep 24, 7:49 PM EDTSpecial Weather StatementKEY56 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.